| Catalog Number |
71675385 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Periprosthetic fracture (4902)
| Date of Event |
12/11/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after internal fixation surgery had been performed on unknown date, the patient experienced a distal fracture of one (1) intertan 11.5mm x 20cm 125d.This adverse event was solved by revision surgery on (b)(6) 2024, in which the device was explanted.Patient's current health status is unknown.No further complications were reported.
Event or Problem Description
It was reported that, after internal fixation surgery had been performed in (b)(6) 2024, the patient experienced a distal fracture of one (1) intertan 10s 10mm x 20cm 125d.This adverse event was solved by revision surgery on (b)(6) 2024, in which the device was explanted.Patient's current health status is unknown.No further complications were reported.
Additional Manufacturer Narrative
A2, b5, d1, d4, d6a, g4: updated.
Additional Manufacturer Narrative
H10: additional information in field b5, d6 and d9.H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the nail is fractured into two pieces at the 0.209" slot.The device is slightly discolored and has scrapes and scratches.The intramedullary nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.The clinical/medical investigation concluded that the use of a short intertan nail in the presence of what appears to be comminuted intertrochanteric fracture with lack of proximal support likely contributed to the adverse event along with the reported patient activity of ¿kicked a ball¿experienced severe pain¿ as the instructions for use document does address contraindications of short intramedullary nails in complex intertrochanteric and femoral neck fractures, proper surgical technique, and post-op care prior to bony union.The patient impact is determined to be the revision due to periprosthetic and intramedullary nail fracture during early post-op activity with severe pain.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specification, the quality and manufacture of standard grade titanium alloy shall be controlled.The material may be used for surgical implants and may be considered to be surgical grade.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Event or Problem Description
It was reported that, after internal fixation surgery had been performed in (b)(6) 2024, the patient experienced a distal fracture of one (1) intertan 10s 10mm x 20cm 125d.As reported, the patient kicked a ball with the operated leg during rehabilitation, and experienced severe pain.This adverse event was solved by revision surgery on (b)(6) 2024, in which the device was explanted.Patient's current health status is unknown.No further complications were reported.